South Dakota, 2004Hail in South Dakota, August 2, 2004
August 2, 2004 · NWS FSD · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 2:45 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 2, 2:45 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 AM CDT MON AUG 2 2004
.DISCUSSION...
DYING TRW COMPLEX OVR NW IA SHUD EXIT CWA BY 12Z. WEAK SFC BNDRY WL
SAG INTO FAR SRN CWA TODAY WITH ELY LOW LEVEL FLOW DEVELOPING. THIS
WL KEEP TEMPS A LTL COOLER OVR NRN AND ERN CWA TODAY. NEXT S/W OVR
NRN ROCKIES WL INTERACT WITH BNDRY OVR SWRN CWA BY LATE AFTN. THIS
SHUD AID IN DEVELOPMENT OF TRW OVR FAR SW BY LATE AFTN AND THEN MOVE
EWD OVERNIGHT. LATEST 06Z ETA IS SHOWING THIS TREND AND HAS BEST
ACTIVITY TRAVERSING ALONG THE MO RVR OVERNIGHT CLOSER TO FNT. IF
THIS HAPPENS AREAS N OF I90 MAY REMAIN DRY. BUT STILL UNCERTAIN
WHERE MAIN EVOLUTION WL TAKE PLACE SO WL BROADBRUSH CWA WITH CHC
TONITE. MAIN THREAT AGAIN WL BE STG WNDS AND HAIL.
AFTER THIS WAVE MOVES BY...ELY FLOW WL BRING EVEN COOLER AIR INTO
CWA ON TUES WITH TEMPS AOB NORMAL MOST PLACES. AGAIN...ANOTHER RIDGE
RIDER POTENTIAL TUES NIGHT INTO WED MORN AS NEXT S/W DROPS SEWD OVER
RETROGRADING UPPER RIDGE. TEMPS ON WED WL AGAIN BE A LTL COOLER THAN
NORMAL MOST PLACES.
LOOKS DRY THRU FRI AFTN WITH ANOTHER CHC FRI NITE AND SAT AS RIDGE
ALOFT TRIES TO SHIFT EWD.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Aug 2, 3:11 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT MON AUG 02 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
411 AM CDT MON AUG 02 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OVER CENTRAL SOUTH DAKOTA...AND THEN SPREAD EAST
OVERNIGHT. THE MAIN THREAT WEST OF THE JAMES RIVER WILL BE LARGE
HAIL AND WIND...WITH AN ISOLATED TORNADO POSSIBLE. AS THE STORMS
MOVE EAST...THE MAIN THREAT WILL BE STRONG STRAIGHT LINE WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING. SEVERE STORMS WILL BE POSSIBLE ALONG AND
SOUTH OF THE MISSOURI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF THE JAMES RIVER AFTER
5 PM AND
EAST OF THE JAMES RIVER AFTER 7 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 2, 12:19 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
119 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1245 AM HIGH SUST WINDS STICKNEY 43.59N 98.44W
08/02/2004 65 MPH AURORA SD CO-OP OBSERVER
ESTIMATED 60-70 MPH
1250 AM HIGH SUST WINDS HOWARD 44.01N 97.52W
08/02/2004 60 MPH MINER SD LAW ENFORCEMENT
*** 1 INJ *** TREES DOWN IN HOWARD. ONE PERSON INJURED BY
FLYING GLASS
1255 AM HIGH SUST WINDS 6 NNW HOWARD 44.09N 97.57W
08/02/2004 70 MPH MINER SD PUBLIC
ESTIMATED 60 TO 70 MPH WINDS...VERY HEAVY RAIN, NO HAIL
&&
DEMORINLocal storm report, Aug 2, 12:24 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0102 AM TSTM WND GST HOWARD 44.01N 97.52W
08/02/2004 70 MPH MINER SD TRAINED SPOTTER
SEVRAL LARGE TREES DOWN
&&
DEMORINLocal storm report, Aug 2, 12:44 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 2 W BANCROFT 44.49N 97.79W
08/02/2004 70 MPH KINGSBURY SD TRAINED SPOTTER
0100 AM TSTM WND GST WINFRED 44.00N 97.36W
08/02/2004 65 MPH LAKE SD TRAINED SPOTTER
0133 AM TSTM WND GST COLTON 43.79N 96.93W
08/02/2004 65 MPH MINNEHAHA SD TRAINED SPOTTER
0110 AM TSTM WND GST CANOVA 43.88N 97.50W
08/02/2004 70 MPH MINER SD TRAINED SPOTTER
AT LEAST ONE POWER POLE DOWN
&&
JHLocal storm report, Aug 2, 1:07 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
207 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1129 PM TSTM WND GST 7 NE WESSINGTON 44.53N 98.60W
08/01/2004 60 MPH BEADLE SD TRAINED SPOTTER
1153 PM TSTM WND GST HURON 44.36N 98.22W
08/01/2004 90 MPH BEADLE SD OFFICIAL NWS OBS
1216 AM TSTM WND DMG NE HURON 44.36N 98.22W
08/02/2004 BEADLE SD EMERGENCY MNGR
6 TO 8 INCHES BRANCHES AND TREES DOWN
1225 AM TSTM WND GST 2 W BANCROFT 44.49N 97.79W
08/02/2004 70 MPH KINGSBURY SD TRAINED SPOTTER
1245 AM HIGH SUST WINDS STICKNEY 43.59N 98.44W
08/02/2004 65 MPH AURORA SD CO-OP OBSERVER
ESTIMATED 60-70 MPH
1250 AM HIGH SUST WINDS HOWARD 44.01N 97.52W
08/02/2004 60 MPH MINER SD LAW ENFORCEMENT
*** 1 INJ *** TREES DOWN IN HOWARD. ONE PERSON INJURED BY
FLYING GLASS
1255 AM HIGH SUST WINDS 6 NNW HOWARD 44.09N 97.57W
08/02/2004 70 MPH MINER SD PUBLIC
ESTIMATED 60 TO 70 MPH WINDS...VERY HEAVY RAIN, NO HAIL
0100 AM TSTM WND GST WINFRED 44.00N 97.36W
08/02/2004 65 MPH LAKE SD TRAINED SPOTTER
0102 AM TSTM WND GST HOWARD 44.01N 97.52W
08/02/2004 70 MPH MINER SD TRAINED SPOTTER
SEVRAL LARGE TREES DOWN
0110 AM TSTM WND GST CANOVA 43.88N 97.50W
08/02/2004 70 MPH MINER SD TRAINED SPOTTER
AT LEAST ONE POWER POLE DOWN
0133 AM TSTM WND GST COLTON 43.79N 96.93W
08/02/2004 65 MPH MINNEHAHA SD TRAINED SPOTTER
&&
DEMORINSpecial weather statement, Aug 2, 2:22 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 AM CDT MON AUG 2 2004
NEZ013-014-SDZ050-054-057>061-063>066-068>071-020840-
AURORA-BON HOMME-BRULE-CHARLES MIX-CLAY-DAKOTA NE-DAVISON-DIXON NE-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-MCCOOK-MINER-TURNER-UNION-YANKTON-
322 AM CDT MON AUG 2 2004
...SEVERE THUNDERSTORM WATCH NUMBER 683 HAS BEEN CANCELLED...
THE THREAT FOR SEVERE WEATHER IN THIS AREA HAS ENDED.
SDZ055-056-062-067-020840-
LAKE-LINCOLN-MINNEHAHA-MOODY-
322 AM CDT MON AUG 2 2004
...SEVERE THUNDERSTORM WATCH NUMBER 684 HAS BEEN CANCELLED...
THE SOUTH DAKOTA PORTION OF SEVERE THUNDERSTORM WATCH 684 HAS BEEN
CANCELLED...AS THE THREAT FOR SEVERE WEATHER HAS ENDED IN THIS
AREA. THE REMAINDER OF 684 IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA
WILL BE ALLOWED TO EXPIRE SHORTLY AT OR JUST BEFORE 4 AM.
MJF
Special weather statement, Aug 2, 2:59 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT MON AUG 2 2004
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-089-090-097-098-
020915-
BUENA VISTA IA-CHEROKEE IA-CLAY IA-DICKINSON IA-IDA IA-JACKSON MN-
LINCOLN MN-LYON IA-LYON MN-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-PLYMOUTH IA-ROCK MN-SIOUX IA-WOODBURY IA-
359 AM CDT MON AUG 2 2004
...SEVERE THUNDERSTORM WATCH NUMBER 684 HAS EXPIRE...
SEVERE WEATHER IS NO LONGER EXPECTED IN THIS AREA. SOME WIND GUSTS
TO 45 MPH ARE POSSIBLE AS THE REMAINING STORMS EXIT NORTHWEST IOWA.
IN THE NEAR TERM THROUGH 430 AM...SOME OF THE STRONGER WINDS COULD
OCCUR IN SOUTHEAST SIOUX...SOUTHERN O BRIEN...NORTHEAST PLYMOUTH AND
CHEROKEE COUNTIES IN NORTHWEST IOWA.
MJF
Hail, Kingsbury
- When
- August 2, 5:20 AM CST to 5:35 AM CST
- Where
- Kingsbury County, 2 mi NW of Erwin
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.483, -97.333
Large hail fell over a path 8 miles long and a mile to a mile and a half wide. The hail covered the ground and damaged crops. The crop damage varied and the amount of damage could not be determined.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 2, 2004$5.0 million · 72 kt wind · 1 event
- Tornadoes and Hail in Minnesota, August 2, 2004$210,000 · F1 · 23 events
- Hail and Damaging Winds in South Dakota, August 2 to 3, 2004$80,000 · 1.75 in hail · 14 events
- Flash Flooding and Hail in Michigan, August 2, 2004$60,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Michigan, August 2, 2004$60,000 · 53 kt wind · 6 events
- Damaging Wind and Heavy Rain in Florida, August 2, 2004$40,000 · 60 kt wind · 2 events
- Damaging Winds in Utah, August 2, 20042 injured · $17,000 · 63 kt wind · 3 events
- Hail and Damaging Wind in South Dakota, August 2, 2004$25,000 · 2.75 in hail · 7 events
- Damaging Wind in Idaho, August 2, 20042 injured · $5,000 · 50 kt wind · 1 event
- Flash Flood in West Virginia, August 2, 2004$20,000 · 1 event
- Tornado in Tennessee, August 2, 2004$20,000 · F0 · 1 event
- Flash Flood in Washington, August 2, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419636.